Addicted Mother, Addicted Baby: Infant Withdrawal after Birth
A developing fetus can be affected by almost everything that enters the mother’s body through the digestive system, lungs, and blood stream (Read FDA Pregnancy Drug Categories, Second-Hand Highs: Do They Exist? and The Dangers of IV Drug Use). Some substances, like alcohol, could theoretically cause damage after a single exposure (Read Alcohol & Pregnancy: A Risky Gamble); others, like certain prescription medicines and secondhand marijuana smoke, may require repeated, extensive exposure to represent a serious threat. The baby of a mother who is addicted to certain medications and illegal drugs is at risk for not only birth defects and other long-term behavioral problems, but also for withdrawal after being born.
Why do some drugs cause an addiction in a fetus?
One component of addiction is the concept of dependence (Read Talk the Talk: Medical Terminology Defined). A person can become physically or psychologically dependent on a substance – or both. The hallmark of physical dependence is the presence of physical withdrawal symptoms when use of the substance is discontinued. In other words, the person’s body has become accustomed to functioning with the substance and cannot work normally without it. Physical withdrawal symptoms are unique to each substance whereas psychological dependence, by contrast, causes symptoms like anxiety, depression, and moodiness during withdrawal. Not all substances cause physical dependence; infants are most at risk for experiencing withdrawal from substances that cause physical dependence.
What happens to an addicted baby after birth?
While a baby is still in utero, it receives nutrition (and exposure to substances) through the placenta. After birth, the baby cannot self-administer the substance and withdrawal begins. The medical term for this phenomenon is “neonatal abstinence syndrome” (NAS). A diagnosis of NAS is usually confirmed with a toxicology screen and/or urine test. The symptoms may take as long as 10 days to completely resolve and, although dependent on the actual substance, can include fever, tremors, convulsions, fast breathing, poor sleep, frequent crying, dehydration, diarrhea, skin discoloration, and poor feeding. Drugs that can cause NAS include marijuana, cocaine and crack (i.e., “crack babies”), barbiturates, opiates like codeine and heroin, and diazepam.
What should a woman who is addicted to a substance that causes physical dependence do?
If you are planning to become pregnant, go to rehab and enter therapy afterwards to keep yourself from returning to the drug. If you are already pregnant, tell your doctor everything immediately: what substance(s) you are taking, how much you use, and how often you do so (Read The Whole Truth: Why You Should Be Honest with Your Doctor). Do not suddenly stop taking a substance unless your doctor advises you to do so because certain drugs can have serious withdrawal symptoms for the mother that could cause even more adverse side effects for both mother and baby if not carefully monitored (Read Why You Shouldn’t Fight Addiction Alone). In some cases, the physician may prescribe a replacement drug to prevent withdrawal but lessen the risk of serious damage to the fetus (Read Methadone and Suboxone During Pregnancy: Risks and Benefits).
Most Popular Articles
Drug Addiction Q&A
- Every so often when I drink I can't remember what happened. My friend told me I'm having "blackouts". What causes these "blackouts"?
- How does marijuana effect one's ability to pay attention?
- My husband admitted that he is addicted to pain pills and wants to get treatment. We have a newborn son and can't afford the treatment he will need. Is there any way that he can get free outpatient treatment?
- I have just weened myself of suboxone it has been a almost two months since my last dose. I am still having issues with lack of energy and diarhhea. Starting to worry it is some else.
- My mom is addicted to prescription drugs. My dad sent her to rehab and she agreed to do it and she came back home all better and now she is the same way she was before she went down there. What can i do to help her get off of the pills?